Extra Topic 4.3 -- Anaphylaxis Flashcards Preview

UBP Set 4 > Extra Topic 4.3 -- Anaphylaxis > Flashcards

Flashcards in Extra Topic 4.3 -- Anaphylaxis Deck (6)
Loading flashcards...
1

What is your differential diagnosis?

(A 34-year-old female health care worker is scheduled for an exploratory laparoscopy for a suspected tubal pregnancy. Her medical history is significant for tobacco abuse, with a 20-year history of smoking. Fifteen minutes into the procedure, her systolic blood pressure drops to 44 mmHg and her peak airway pressures increase to 52 cm H2O.)

Given the timing of her symptoms and the fact that she is undergoing laparoscopic surgery,

my differential would include the following:

  1. upward pressure on the diaphragm and a reflex increase in vagal tone with formation of the pneumoperitoneum;
  2. mainstem intubation, due to upward movement of the diaphragm during pneumoperitoneum formation;
  3. tension pneumothorax, secondary to smoking-associated lung disease;
  4. capnothorax, due to movement of insufflated gas into the pleural cavity (potential communication channels between the peritoneal cavity and the pleural sac may open with increased intraperitoneal pressure);
  5. CO2 embolism, with "gas lock" in the vena cava and right atrium and/or paradoxical embolism;
  6. anaphylaxis, with associated bronchospasm and cardiovascular collapse;
  7. severe bronchospasm (increased risk with tobacco use), with subsequent hypoxia leading to cardiovascular depression; and, if high dose narcotics have been administered,
  8. stiff chest syndrome, which could lead to reduced venous return and/or hypoxia with subsequent cardiovascular depression.

2

How does anaphylaxis differ from an anaphylactoid reaction?

(A 34-year-old female health care worker is scheduled for an exploratory laparoscopy for a suspected tubal pregnancy. Her medical history is significant for tobacco abuse, with a 20-year history of smoking. Fifteen minutes into the procedure, her systolic blood pressure drops to 44 mmHg and her peak airway pressures increase to 52 cm H2O.)

Anaphylaxis is a type 1 hypersensitivity reaction that occurs with the second exposure to an antigen that previously evoked the production of antigen-specific IgE antibodies.

Degranulation of mast cells and basophils results in the release of histamine, leukotrienes, prostaglandins, TNF, and various cytokines, with subsequent --

  • increased capillary permeability (histamine, leukotrienes),
  • peripheral vasodilation (histamine),
  • bronchoconstriction (histamine, leukotrienes, prostaglandins),
  • negative inotropy (leukotrienes), and
  • coronary artery vasoconstriction (leukotrienes).

The initial manifestations of this life-threatening reaction usually occur within 10 minutes of exposure to the inciting antigen.

---

The clinical presentation of an anaphylactoid reaction is indistinguishable from anaphylaxis, with the primary difference being that --

mast cell and basophil degranulation is triggered by direct interaction with certain allergens, rather than by interaction with antigen-specific IgE antibodies.

Anaphylactoid reactions, therefore, do NOT require prior sensitization and produce anaphylaxis-like symptomatology in a dose-dependent manner.

Classic anaphylaxis, by contrast, does not behave in a dose-dependent manner, since the immune system is primed to recognize even minute amounts of the offending allergen and is able to amplify the reaction via IgE mediation.

3

Assuming she is having a type I hypersensitivity reaction, how would you treat this condition?

(A 34-year-old female health care worker is scheduled for an exploratory laparoscopy for a suspected tubal pregnancy. Her medical history is significant for tobacco abuse, with a 20-year history of smoking. Fifteen minutes into the procedure, her systolic blood pressure drops to 44 mmHg and her peak airway pressures increase to 52 cm H2O.)

In managing this situation, I would -- inform the surgeon and call for help;

discontinue all infusions and inhalational agents;

ventilate with 100% oxygen;

start a 1-2 liter fluid bolus (to replace intravascular volume);

infuse intravenous epinephrine (administer subcutaneously when the patient is normotensive);

administer corticosteroids (enhances B-agonist effects of other drugs and inhibits the production of leukotrienes and prostaglandins, but the effects are delayed for 4-6 hours), histamine blockers, an H2-blocker, and an inhaled B2-agonist; and

provide supportive care.

Recognizing that early intervention with intravenous epinephrine plays a critical role in reversing the life-threatening events associated with anaphylaxis, I would -- double the dose of epinephrine every 1-2 minutes until a satisfactory systemic blood pressure response was achieved.

If her hypotension proved refractory, I would consider -- administering bicarbonate to correct any acidemia

(acidemia attenuates the effects of epinephrine on the heart and systemic vasculature),

starting a vasopressin infusion (often used to treat refractory hypotension associated with high cardiac output), and

evaluating her cardiac function using echocardiography.

4

How does epinephrine help in the treatment of anaphylaxis?

(A 34-year-old female health care worker is scheduled for an exploratory laparoscopy for a suspected tubal pregnancy. Her medical history is significant for tobacco abuse, with a 20-year history of smoking. Fifteen minutes into the procedure, her systolic blood pressure drops to 44 mmHg and her peak airway pressures increase to 52 cm H2O.)

Epinephrine's alpha-agonist activity leads to vasoconstriction and reversed hypotension,

while the drug's B-agonist activity relaxes bronchial smooth muscles and increases intracellular cAMP, with the increase in intracellular cAMP serving to restore membrane permeability and decrease the release of vasoactive mediators.

The severity of my patient's condition would determine the dose and route of administration.

---

For this patient in complete cardiovascular collapse, I would start with a 100 mcg (range of 100 mcg-1 mg) intravenous dose of epinephrine.

If, however, my patient were hypotensive, but not in complete cardiovascular collapse, I would start with a 10 mcg intravenous dose of epinephrine.

Finally, if my patient were normotensive, I would avoid intravenous epinephrine and administer 0.3-0.5 mg subcutaneously.

In all cases, I would double and repeat epinephrine dosing every 1-2 minutes until I achieved an adequate cardiovascular response.

5

What are the risk factors for latex allergy?

(A 34-year-old female health care worker is scheduled for an exploratory laparoscopy for a suspected tubal pregnancy. Her medical history is significant for tobacco abuse, with a 20-year history of smoking. Fifteen minutes into the procedure, her systolic blood pressure drops to 44 mmHg and her peak airway pressures increase to 52 cm H2O.)

The risk of latex allergy is highest in -- children with spina bifida due to repeated latex exposure associated with their increased health care requirements.

Other risk factors include -- congenital urinary tract abnormalities, undergoing multiple surgeries or medical procedures, and

working in the health care field or rubber industry.

Finally, patients with an allergy to certain foods containing similar allergens to those found in latex, such as -- avocados, bananas, chestnuts, kiwis and passion fruit, may have antibodies that cross-react with latex.

6

Are there any ways healthcare workers can reduce the risk of latex allergy?

(A 34-year-old female health care worker is scheduled for an exploratory laparoscopy for a suspected tubal pregnancy. Her medical history is significant for tobacco abuse, with a 20-year history of smoking. Fifteen minutes into the procedure, her systolic blood pressure drops to 44 mmHg and her peak airway pressures increase to 52 cm H2O.)

The most effective way to prevent health care workers from becoming "latex sensitive" is to reduce work-related exposure

by utilizing non-powdered latex gloves or latex-free gloves.

A healthcare worker who develops a skin rash and/or is suspected of having a latex allergy, should be referred to an allergist for further evaluation.

If a healthcare worker is diagnosed with latex allergy, then strict avoidance of latex is critical to preventing a potential anaphylactic reaction.